Water Pill Okay After Liposuction?

I had liposuction 8 days ago on upper arms, trunk, inner/outer thighs, and knees. Previous to surgery I was taking phentermine and half of water pill (hztz) for diet. Since surgery my hemoglobin has dropped way below normal. I'd like to know if its safe for me to start taking the water pill again and if it will have any benefits to removing swelling? Thank you!

Doctor Answers (6)

Liposuction and Resuming HCTZ

+2

   In general, I do not recommend phentermine or HCTZ for diet and certainly not before or after surgery.  HCTZ carries inherent electrolyte risks and possible kidney related and fluid balance problems.  Consult with your plastic surgeon and medical doctor on all of these things.  Kenneth Hughes, MD Los Angeles, CA


Los Angeles Plastic Surgeon
5.0 out of 5 stars 240 reviews

Water pill after liposuction

+1

If you are on a "water pill" normally, it is important to check with your general physician to see how this medication should be managed around the time of your surgery.  If you are not normally on this medication, I would not recommend taking it following your surgery- your swelling is best to resolve on its own, and rest assured- it will.

Adam David Lowenstein, MD, FACS
Santa Barbara Plastic Surgeon
5.0 out of 5 stars 28 reviews

Diuretic after liposuction

+1

Unfortunately, taking a water pill will not help the swelling, and will probably make you feel worse.  Time, compression and massage are the answers.

 

The diuretic works on reducing of the volume of the "intravascular space".  Your swelling is in the "extravascular space", and would not be affected.

 

PS:  how low is you hemoglobin?  Ask if you should take some iron supplements.

Thomas Fiala, MD
Orlando Plastic Surgeon
5.0 out of 5 stars 33 reviews

Swelling after liposuction

+1

Swelling is normal after liposuction. I advise patients to begin a Lymphedema QOD pills immediately after their liposuction procedure. 

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
5.0 out of 5 stars 53 reviews

Water Pill After Liposuction

+1

Liposuction can cause fluid shifts without your body.  You need to follow closely with your doctor before starting or re-starting any medications, especially diuretics which can affect your electrolytes and your fluid balance.

 

Good Luck.

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 57 reviews

Water pill after liposuction yes or no ?

+1

Thanks for the question. I just wonder why this question can not be put to your PS to get a straight answer. What is your hemoglobin after surgery you did not write. Taking water pills will cause hemoconcentration and therefore increase your hemoglobin level. Normally the Hb falls after multiple areas liposuction. I hope this helps you.

Ashok Govila, FRCS, MCh, MS
Dubai Plastic Surgeon
4.5 out of 5 stars 48 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.